Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
156 Doctors are Online

Have globus pharyngis, Neck tightness after taking 5-HTP, difficulty swallowing. Is there anything I can do?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 1978
Answered : 6592 Questions
Hi, I've been recently diagnosed with a cricopharyngeal spasm in the neck, or otherwise known as globus pharyngis. This started after a bout of bacterial pharyngitis that took place at the beginning of April. Before I noticed symptoms of pharyngitis (exudate on tonsils, high fever, swollen lymph nodes), I took a 5-htp dietary supplement the night before. I noticed that I started to panic after taking this pill, including head rush, chest and neck got very tight, feeling like I can't breath, heart start beating faster, all the symptoms that a panic attack seem to bring. Anyways, I began taking a 10 day course of azithromycin and the pharyngitis seemed to subside. After a GP and ENT visit, they both gave me the clear in that there is nothing seriously wrong with my throat (no nodules, polyps, or cysts on my vocal cords, and no noticeable "lumps" on my throat). But right now, after a month and half.. I am still feeling this tightness in my neck. It is constantly on my mind all day, and I've tried many things to relieve this extreme discomfort and even to get this off my mind. I also have a dry mouth, and its an effort to talk and swallow. For my questions, is there anything I can do to get this off my mind? I really would like my life back. And two, is globus pharyngis the right diagnosis?
I've tried warm showers, neck stretches, drinking lots of water, ibuprofen, and meditation. None of which seem to relieve my symptoms. Running and crying are the only things that seem to provide some relief - but only for an hour or so. The only time I am not thinking about the tightness around my neck is when I'm sleeping. I also try to stay busy, but it tends to creep back up in my mind right away. Before I had this initial panic attack, I have never had any problems with my neck, nor have I had any panic attacks in the past. I am new to all of this, and it is very unusual and extremely uncomfortable.
Posted Sun, 3 Jun 2012 in Ear, Nose and Throat Problems
Answered by Dr. Pavan Kumar Gupta 59 minutes later
Hello and thanks for the query
Globus pharyngis is the persistent sensation of having phlegm, a pill or some other sort of obstruction in the throat when there is none. Swallowing can be performed normally, so it is not a true case of dysphagia, but it can become quite irritating. One may also feel mild chest pain or even severe pain with a clicking sensation when swallowing.

The  sensation that characterizes globus pharyngis is often caused by inflammation of one or more parts of the throat, such as the larynx or hypopharynx, due to Cricopharyngeal Spasm, gastroesophageal reflux or oesophageal dysmotility.
In some cases the cause is unknown and symptoms may be attributed to a psychogenic cause i.e. anxiety disorder. It has been recognised as a symptom of depression, which responds to anti-depressive treatment.
you must get a High resolution computed tomographic (CT) or MRI scan of the larynx to rule out any physical anomaly of larynx
Continue your exercises,yoga,meditation and running.
Do some breathing exercises to relieve of mental stress.
If you dont feel improvement then you may take the help of psychiatrist fir the anti anxiety medicines and anti depressants
I hope to have answered your query however you can revert to me for any other query.
Thanks and best of luck.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask an ENT Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor